Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

1 - 5 of 5 WebM&M Case Studies
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Michelle Hamline, MD, PhD, MAS, Georgia McGlynn, RN, MSN-CNL, CPHQ, Andrew Lee, PharmD, and JoAnne Natale, MD, PhD | May 27, 2020
After undergoing a complete atrioventricular canal defect repair, an infant with trisomy 21 was transferred to the pediatric intensive care unit (PICU) and total parenteral nutrition (TPN) was ordered due to low cardiac output. When the TPN order expired, it was not reordered in time for cross-checking by the dietician and pediatric pharmacist and the replacement TPN order was mistakenly entered to include sodium chloride 77 mEq/100 mL, a ten-fold higher concentration than intended. The commentary explores the safety issues with ordering TPN and custom intravenous fluids in a pediatric population, and the critical role of clinical decision support systems and the healthcare team (physicians, pharmacists, nurses and dieticians) in preventing medication-related errors.
Mikael Broman, MD, PhD| April 29, 2020
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed. The perfusionist arrived 30-minutes later and realized that the ECMO machine was introducing room air to the patient’s circulation, leading to air embolism. The patient became severely hypotensive and bradycardic, and despite aggressive attempts at resuscitation, she died.
Two patients admitted for deceased donor renal transplant surgery experienced similar near miss errors involving 1000 ml normal saline bags with 160mg gentamicin intended as bladder irrigation but mistakenly found spiked or next to the patient’s intravenous (IV) line. Confusion about using this nephrotoxic drug intravenously could result in significant harm to patients undergoing renal transplant surgery.
Donna L. Washington, MD, MPH| January 1, 2004
A triage nurse instructed by a physician to immediately bring a febrile child, who was possibly dehydrated, to the treatment area is stopped by the charge nurse, citing overcrowding. The parents seek treatment elsewhere; upon arrival, the child is in full arrest.